Drug-Induced: Is Your Medications Causing You Hair Loss?

Medications are designed to treat a wide range of health conditions, but sometimes they can have unwarranted side effects including changes in our hair. Changes in hair color, texture and you guessed it…even hair loss! Medication-induced hair loss, just like any other form of hair loss, can have a profound influence on men and women’s self-esteem. The good news is – once the medication is stopped, your hair loss most likely can be reversed. Now for the unwelcome news – many of us must take these medications to treat a more fundamental problem (i.e. thyroid problem) creating a vicious cycle of problems and frustration.

So, what do you do? While we don’t recommend you tossing your meds in the trash to save your hair, At Modena Hair Restoration, we would first suggest seeing your doctor who prescribed the medication and ask if there is an alternative without the pesky and unruly side effect of hair loss. If not, you’ll have to find treatments to supplement this bothersome side effect.

Drugs can induce a wide spectrum of hair loss ranging from barely detectable hair loss to irreversible baldness. This is caused by interrupting the normal cycle of hair growth. It’s important to understand the 3 diverse cycles:

  1. Anagen phase – 90% of your hair is in this phase for 2-5 years, the hair grows. This is considered the “active growth” phase.
  2. Catagen phase – which lasts 2-3 weeks, the hair is preparing itself for the final phase of Telogen. This is also known as the “transitional” phase.
  3. Telogen phase – which last about 3 months, the hair rests, older hairs are shed and then replaced by new hairs. This is also known as the “resting” phase.

Medications can lead to two specific types of hair loss:

Telogen Effluvium – being the most common type of medication-induced hair loss, usually appears a few months after starting the medication. This causes the hair follicles to go into their state of rest (Telogen) and fall out prematurely.

Anagen Effluvium – this type of hair loss occurs in the Anagen phase of our hair growth cycle when the hairs are actively growing. It prevents the matrix cells (which assist in producing new hairs) from dividing in a normal fashion. This is a more severe form of hair loss that is mostly seen in patients taking chemotherapy drugs causing them to lose most-if not all the hairs on their head and can even affect the eyebrows, eyelashes and body hair.

Culpable Medications known to cause hair loss:

  • Acne medication (retinol in acne medications)
  • Antibiotics and antifungal medications
  • Antidepressants
  • Oral Contraceptives
  • Anticoagulants or “blood thinners”
  • Immunosuppressant medications

Possible Treatments (dependent on the type of hair loss):

At Modena Hair Restoration, Dr. Yazdan prevents and treats hair loss caused by medications with a custom medical management regimen to fit patients specific needs. By visiting with a reputable specialist alike Dr. Yazdan early, you can make a plan of attack for prevention and treatment. While hair loss may still occur, your preemptive approach can considerably lessen the overall impact.

For information on medical reasons for acquiring a hair transplant click here.

For questions or to schedule a consultation, call one of our offices conveniently located in Irvine, Newport Beach, Beverly Hills and Las Vegas at 888-717-5273 or contact via our website at contact Modena Hair Link